Indiana, 2024

Tornado and Hail in Indiana, May 26, 2024

May 26, 2024 · NWS IND · 8 events in 5 counties and zones

Two rounds of thunderstorms impacted central Indiana during the Sunday before Memorial day with a quick microburst in the morning followed by a QLCS tornado across Knox county followed by a swath of thunderstorm winds. Damage beyond Knox county was more widespread but not quite as intense as the EF-2 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Two rounds of thunderstorms impacted central Indiana during the Sunday before Memorial day with a quick microburst in the morning followed by a QLCS tornado across Knox county followed by a swath of thunderstorm winds. Damage beyond Knox county was more widespread but not quite as intense as the EF-2 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 26, 9:31 AM EST, 35 minutes earlier. Its key messages:

  • Thunderstorms likely later this morning through early afternoon and again this evening.
  • Some storms will be severe with damaging winds the primary threat.
  • Low rain chances continue through Tuesday with dry conditions expected for mid-late in the work week.
Area forecast discussion, May 26, 9:31 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1031 AM EDT Sun May 26 2024

.KEY MESSAGES...

- Thunderstorms likely later this morning through early afternoon
  and again this evening.

- Some storms will be severe with damaging winds the primary threat.

- Low rain chances continue through Tuesday with dry conditions
  expected for mid-late in the work week.

&&

.MESOSCALE UPDATE...
Issued at 1031 AM EDT Sun May 26 2024

Bottom line up front: Line of convection moving into central Indiana
may still strengthen some as it moves through, with gusty winds,
small hail, lightning, and heavy rain the threats.

Not a lot has changed in thinking with this initial line of storms.
Observations in Illinois have shown wind gusts around 35 mph with
some reports of small hail. Steep mid-level lapse rates remain ahead
of the line. Also, some heating continues ahead of the line, albeit
limited thanks to cloud cover, and low level moisture continues to
push north.

Thus, while some strengthening may occur, storms will still
generally produce small hail and perhaps some wind gusts around 40
mph. An isolated stronger storm remains possible.

More stratiform rain with embedded thunder will linger behind the
initial line of storms.

&&

.SHORT TERM (Today and tonight)...
Issued at 259 AM EDT Sun May 26 2024

We will attempt to further refine timing of one, potentially two,
rounds of thunderstorms and explain forecast caveats, uncertainties,
and potential alternate scenarios. These situations are complicated
with mesoscale processes that are difficult to resolve even at this
close time range often dictating the outcome. Current thinking is
round #1 of thunderstorms will arrive around or just before noon and
exit by around 4pm, and round #2 of thunderstorms would arrive
around 8pm and continue until around 1am. See analysis below for
more details.

Phasing of a northern stream shortwave trough with an active
subtropical jet has occurred in the central Plains early this
morning, resulting in extensive convection within a reservoir or
strong instability. This seems to be the origin of the lead
shortwave trough shown in the model PV and vorticity fields arriving
in our region early today. These convectively-induced perturbations
are sensitive to model errors with their parent convection, most
notably when cold pools are not adequately modeled. This explains
some of the variance on timing and magnitude of an MCS or remnant
MCS that is expected to reach Indiana late morning/midday.

There appear to be two possible scenarios with the first round:

Scenario #1. A mature MCS that is able to sustain during the diurnal
minimum given downstream reservoir of at least modest instability.
In this scenario a cold pool-driven forward propagating convective
system would move into Indiana potentially earlier than the
aforementioned window, perhaps as early as mid-morning. An attendant
strong/damaging wind threat would accompany this system, along with
heavy rain and lightning.

Negatives for this scenario to occur include: (a) MCS may outpace
the midlevel wind maxima and stronger shear values resulting in cold
pool dominance and weakening (c) a tendency for upshear propagation
to dominate over downshear propagation resulting in a more
southeastward path, given expected southwesterly oriented low-level
jet.

Positives for this scenario to occur include: (a) models' tendency
to underestimate cold pool strength, especially with convection
spawn in such an impressive thermodynamic environment upstream in
the Plains, (b) magnitude of moisture that is expected to surge
northward later tonight as a result of mass response from the
upstream trough driving higher instability than typical during the
diurnal minima.

Scenario #2. A weaker band of remnant convection driven by
warm/moist advection that could be delayed until the nose of
stronger midlevel jet arrives, possibly not reaching Indiana until
midday/early afternoon. This scenario would not be driven by a
substantial cold pool and convection would likely be rooted above
the surface and not particularly impactful aside for rain and some
lightning threat.

Latest observational data shows that the modified continental air
mass that moved in yesterday wasn't particularly intrusive into
lower latitudes. Mid-60 to low-70 degree surface dew points are
located near or just south of the Ohio River and will return
northward early this morning in response to strengthening
isallobaric flow in response to the upstream mid-latitude system. In
fact, this may result in some advection fog, albeit likely not
widespread or significant.

A developing MCV is now apparent across northwest Missouri with
extensive trailing convection into northeast Oklahoma. Although this
trailing convection is intense, it doesn't appear to have formed a
consolidated cold pool yet and a mature cold pool-driven system is
at least a few hours from forming, most likely. We will continue to
monitor trends closely to our west to assess the placement and
magnitude of a forward propagating system in Missouri, or whether
upshear propagation begins to dominate as mentioned above, causing a
more southeastward track into southern Illinois and west Kentucky.

A reasonable worst case scenario is a mature forward propagating MCS
moving into Indiana mid-late morning with an attendant damaging wind
threat. 0-3-km shear vector orientation and magnitude would support
QLCS mesovortices near and north of the apex of any localized
surges, and the low-level thermodynamic environment is sufficient
for a nonzero tornado risk.

The most likely scenario is an MCS moving into Indiana by late
morning and progressing through with strong to locally damaging
winds, but perhaps weakening and progressing slower as shear becomes
weaker.

The CAMs that support the most intense MCS also indicate a fairly
strong wake mesohigh (i.e., a couple recent runs of the HRRR), so
we'll need to watch for a potential enhancement of gradient winds
for a brief period as the MCS departs if the stronger scenario does
play out.

We are fairly confident in a period of wake mesoscale subsidence
before additional thunderstorms become possible by evening. What is
not currently clear is the duration of any trailing stratiform rain
during the midday into the afternoon. Trailing stratiform rain
becomes more likely when the cold pool dominates and shear magnitude
is relatively weak, and this appears to be a plausible scenario.
Given the difficulty of the models in handling the convective system
to begin with, rain cessation during the afternoon this is one of
the greatest uncertainties for today's forecast, and we'll need to
monitor trends and refine precipitation probabilities throughout the
day.

Unlike some mid-summer scenarios where tropospheric flow is weak and
a convectively-overturned air mass can eliminate subsequent
convective development, there should be fairly swift mass movement
with this system. Depending on the degree of overturning of the
upstream environment, a ~40-50-kt low-level jet should be effective
at replenishing moisture and instability by evening across at least
a portion of our area. A second shortwave trough is expected to
approach by then resulting in a period of ascent and convective
development both along its advancing front, and probably also along
differential mixing zones that may be along the edge of remnant cold
pools. Most of this redevelopment should occur to our southwest, and
perhaps into the southwest portion of our forecast area, and then
move into at least the southern portion of our area. This part of
the forecast is also uncertain and will depend on how the first
round of convection plays out. Nonetheless, the parameter space
should become supportive of severe storms with the second round.
Veered low-level flow and relatively straight hodographs with shear
vectors aligned nearly parallel to the advancing front would suggest
cell mergers and quick upscale growth over Illinois, with only a low
chance of supercells ahead of the frontal convection into Indiana.
Large hail and damaging wind would be the threats, and in a
reasonable worst case scenario any cells that can interact with
modifying remnant cold pools would have some potential for
tornadoes. This is most likely southwest of our area. Our area may
be impacted more after peak convective intensity into the mid-late
evening hours, before convection weakens and shifts east by the
predawn hours Monday morning.

Localized flooding is possible where multiple heavy rain-producing
thunderstorms occur. 1-hour flash flood guidance is around 1.5-2.0
inches.

&&

.LONG TERM (Monday through Saturday)...
Issued at 259 AM EDT Sun May 26 2024

Monday through Wednesday...

Broad upper troughing will remain across the eastern CONUS through
the first half of the extended with multiple shortwaves expected to
move across the region. This will keep low rain chances in the
forecast at times. Moisture return should remain limited ahead of
these disturbances as a cold front settles across the southeast so
look for QPF amounts to remain light. Isolated light showers or
drizzle may be ongoing during the first half of the day Monday with
broad cyclonic flow still in place, mainly across northern portions
of the area.

A better chance for precipitation is then expected towards the
evening and overnight hours as an upper level impulse approaches.
Subtle moisture return and daytime heating may provide a narrow
corridor of modest instability for isolated thunderstorms from
central IL to west/southwest portions of central IN during the
evening. Forecast soundings also show sufficient deep-layer shear
which could support a organized storms containing strong sub-severe
wind gusts. Severe weather appears unlikely at this time due to
limited amount of instability.

A second shortwave is expected to provide another opportunity for
precipitation late Tuesday. The best chance for rain will be across
N/NE counties closer to the upper wave where stronger forcing should
be in place. Weak moisture return will keep rainfall amounts light.
A cold front associated with this system will result in a brief
cooldown midweek. Lows are expected to fall well into the 40s
Thursday morning. Ensemble guidance is in good agreement that
surface high pressure begins to build in Wednesday providing quiet
weather conditions.

Thursday onward...

Upper ridging and surface high pressure will likely provide quiet
weather conditions for Thursday and Friday. Surface high pressure
then begins to slide east on Saturday with the weather pattern
expected to become more unsettled as an upper trough moves into the
region. Other than the brief cooldown midweek temperatures are
expected to generally remain near seasonal through the extended.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 619 AM EDT Sun May 26 2024

Impacts:

- First round of storms 15-20z; second round 00-05z

- Southwest winds will gust to 25 knots Sunday; higher near storms

Discussion:

There is still a low probability of brief MVFR ceilings or
visibility early-mid morning as low-level flow strengths and
moisture returns. Otherwise, thunderstorms are possible at any TAF
site late morning/midday and again this evening. Timing is uncertain
and coverage appears limited enough to handle with VC and PROB30 for
now. Gradient wind gusts may peak around 25 knots at times today
from the south-southwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...50
SHORT TERM...BRB/Melo
LONG TERM...Melo
AVIATION...BRB
Hazardous weather outlook, May 26, 8:47 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
947 AM EDT Sun May 26 2024

INZ021-028>031-035>049-051>057-060>065-067>072-271400-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
947 AM EDT Sun May 26 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms will move northeast through central Indiana late this
morning through mid afternoon. Additional thunderstorms are likely
this evening and tonight.

Some storms will be severe with damaging winds being the primary
threat. Large hail and tornadoes are also possible. The highest
chances for severe storms will be with the evening storms.

Heavy rainfall could cause localized flooding.

Storm motion will generally be from the southwest or west at around
40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible for parts of the area on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, May 26, 9:24 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1024 AM EDT Sun May 26 2024

INZ060-261515-
Sullivan IN-
1024 AM EDT Sun May 26 2024

...A strong thunderstorm will impact portions of Sullivan County
through 1115 AM EDT...

At 1023 AM EDT, Doppler radar was tracking a strong thunderstorm over
Palestine, or 7 miles east of Robinson, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Carlisle, Merom,
Turtle Creek Reservoir, Graysville, and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3910 8762 3926 8743 3926 8727 3923 8724
      3905 8724 3890 8752 3891 8753 3892 8753
      3896 8751 3897 8753 3899 8758 3899 8756
      3900 8758 3903 8757 3904 8758 3906 8757
      3908 8760 3909 8762
TIME...MOT...LOC 1423Z 228DEG 33KT 3899 8760

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

White
Special weather statement, May 26, 9:55 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1055 AM EDT Sun May 26 2024

INZ052-053-060-061-067-068-261530-
Daviess IN-Knox IN-Clay IN-Owen IN-Greene IN-Sullivan IN-
1055 AM EDT Sun May 26 2024

...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Knox, south central Clay, southwestern Owen,
western Greene and northwestern Daviess Counties through 1130 AM EDT
...

At 1054 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Sullivan to 14 miles southwest
of Linton to near Russellville. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Linton, Bloomfield, Bicknell, Jasonville, Worthington, Dugger, Lyons,
Elnora, Bruceville, Plainville, Sandborn, Edwardsport, Switz City,
Newberry, Freelandville, Pleasantville, and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3926 8694 3908 8687 3881 8712 3869 8745
      3884 8737 3912 8734
TIME...MOT...LOC 1454Z 238DEG 31KT 3908 8730 3887 8731 3878 8747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

White
Special weather statement, May 26, 10:01 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1101 AM EDT Sun May 26 2024

INZ067-068-261545-
Daviess IN-Knox IN-
1101 AM EDT Sun May 26 2024

...Strong thunderstorms will impact portions of Knox and Daviess
Counties through 1145 AM EDT...

At 1100 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Francisville to 9 miles southeast of
Vincennes to near Petersburg. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vincennes, Washington, Bicknell, Odon, Elnora, Monroe City,
Wheatland, Bruceville, Plainville, Sandborn, Montgomery, Edwardsport,
Freelandville, and Vincennes University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3859 8764 3859 8761 3861 8763 3867 8757
      3869 8753 3875 8750 3890 8737 3890 8710
      3881 8693 3852 8708 3854 8711 3852 8715
      3855 8720 3854 8725 3851 8730 3854 8735
      3854 8737 3852 8736 3854 8740 3856 8765
TIME...MOT...LOC 1500Z 209DEG 36KT 3859 8756 3858 8738 3848 8720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

White

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 15:06 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 26, 10:06 AM EST
Where
Clay County, 0.69 mi S of Coalmont
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.190, -87.230

Several trees uprooted, a couple snapped, some power lines down from trees, and a little structural damage mainly from trees falling on homes caused by thunderstorm wind gusts.

Hail, Knox

When
May 26, 7:30 PM EST
Where
Knox County, 2.16 mi W of Fritchton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -87.460

Tornado, Knox

When
May 26, 8:49 PM EST to 9:00 PM EST
Where
Knox County, 0.25 mi SW of Decker to 2.28 mi NE of Willis
Rating
EF2
Path length
12.14 mi
Path width
50 yd
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
38.517, -87.523

The tornado with peak winds of 112 mph began near Decker where tree damage was found near the starting point. At the start, funnel clouds were jumping as most|of the damage was confined to the trees while houses remained|undamaged. The tornado quickly strengthened in producing low end|EF2 damage about a half mile east of Decker where a pole barn was|destroyed with debris found over a mile east of the original|damage location. In that same lot, a school bus was picked up and|moved about 20 yards away.

A sporadic damage path continued for about 2.5 miles northeast of|Decker with EF1 damage to mainly trees and one other small barn.|The sporadic damage path persisted through rural portions of|southern Knox County with EF0 tree and power line damage. About 3|miles southwest of Monroe City, the tornado hit another garage|structure, pushing in its bolted doors and causing the structure|to collapse. Debris from that structure was thrown about a mile|northeastward into a field, with drone footage capturing|circulations carved in the ground in that field. There were likely|a few circulations associated with the main tornado as additional|tree damage was found on the north side of this same property,|with no damage in between, leaving the house unaffected.

The tornado continued on its northeast path through southern Knox|County about a mile south of Monroe City, causing EF0 damage to|trees. The tornado lifted in rural portions of southeast Knox|County just prior to the Knox/Daviess County line.

Thunderstorm Wind, Knox

When
May 26, 8:58 PM EST
Where
Knox County, 0.88 mi NE of Bruceville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.760, -87.410

Tree downed by thunderstorm wind gusts onto a house.

Thunderstorm Wind, Knox

When
May 26, 9:00 PM EST
Where
Knox County, 0.69 mi S of Monroe City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
38.610, -87.350

Power outages caused by thunderstorm wind gusts.

Thunderstorm Wind, Daviess

When
May 26, 9:12 PM EST
Where
Daviess County, 1.2 mi ESE of Washington
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.662, -87.150

Straight line wind damage to trees was observed through eastern Daviess County. There was a localized area of more intense damage southwest of Washington.

Thunderstorm Wind, Martin

When
May 26, 9:24 PM EST
Where
Martin County, 3.78 mi NNW of Loogootee
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.723, -86.918

Widespread tree damage from thunderstorm wind gusts occurred around West|Boggs Lake north of Loogootee where hundreds of trees were downed.

Thunderstorm Wind, Lawrence

When
May 26, 9:46 PM EST
Where
Lawrence County, 0.88 mi SE of Sand Pit
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.790, -86.490

A large metal warehouse building sustained damage as thunderstorm wind entered|the structure under an awning on the south side of the building. Nearby tree damage was also noted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169858, 1169859, 1171255, 1169861, 1169860, 1171256, 1171258, 1171259.